Alert archive / Oklahoma / Tornado Warnings in 1995

Tornado Warning 8, NWS Amarillo, TX

May 17, 1995Beaver County, Oklahoma

NWS Amarillo, TX issued this tornado warning at May 17, 1995, 3:19 PM CDT for Beaver County, Oklahoma. It was in force for 11 min.

The area

The counties it named.

The facts

Issued
May 17, 1995, 3:19 PM CDT (20:19 UTC)
Expired
May 17, 1995, 3:30 PM CDT
In force
11 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Beaver County, OK

The radar

The Dodge City radar (KDDC), 121 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1995-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1995-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 172020
TORAMA
OKC007-172030-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
319 PM CDT WED MAY 17 1995
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  330 PM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATION...
 
IN THE OKLAHOMA PANHANDLE
 
   ...SOUTHEASTERN BEAVER COUNTY
 
AT 315 PM CDT...A TORNADO WAS REPORTED BY SPOTTERS IN SOUTHEAST BEAVER
COUNTY. THE STORM IS MOVING TO THE NORTHEAST AT 35 MPH.
 
THIS IS A DANGEROUS STORM SITUATION. DO NOT RUN OUTSIDE TO FIND THE
TORNADO...SEEK SHELTER IMMEDIATELY.  MOVE TO A SHELTER BELOW GROUND
IF AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR. USE BLANKETS...PILLOWS OR CUSHIONS TO COVER YOUR BODY. AVOID
WINDOWS.  ABANDON CARS AND MOBILE HOMES FOR REINFORCED BUILDINGS.
 
 
 
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 17, 3:05 PM CDT, 14 minutes earlier.

Area forecast discussion, May 17, 3:05 PM CDT, 14 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
300 PM CDT WED MAY 17 1995

SVR WX BUSTED OUT AGAIN THIS AFTN...WHICH PUT ME WAY BEHIND THE 8
BALL AGAIN. BASICALLY...WILL CONSIDER WRAPARAOUND PRECIP FOR NRN ZNS
TNGT AS UPPER LOW TRACKS EWD OUT OF REGION LATE TNGT. AFTER TNGT...
LOOKS LIKE THE NEXT COUPLE DAYS SHOULD BE QUIET WX-WISE AS SFC HIGH
BUILDS INTO PNHDLS. EXTENDED PERIODS SUGGEST SOME THREAT OF TSTMSR
AND WILL PROBABLY ADD A MENTION IN THE AFP. WILL WORK WITH FWC/FAN
TEMPS.

.AMA...WIND ADVISORY THIS EVENING FOR ZONES 011>020.
.OK...NONE.

ANDRADE

In the hours before

Special weather statement, May 17, 12:51 PM CDT, 2 hours 28 minutes before
OKZ001>003-TXZ001>026-180545-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
1249 PM CDT WED MAY 17 1995

SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY OR TONIGHT
ACROS$S THE AREA. DRIER AIR HAS MOVED INTO THE AREA WHICH
MAKE CONDITIONS UNFAVORABLE FOR SEVERE THUNDERSTORM
DEVELOPMENT.

SPOTTER ACTIVATION WILL NOT BE REQUIRED THIS AFTERNOON
OR TONIGHT.

RS

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 8:10 PM CDTSevere Thunderstorm WarningAMABeaver50 min
May 17, 2:27 PM CDTTornado WarningAMABeaver33 min
May 17, 3:52 PM CDTSevere Thunderstorm WarningAMATexas68 min
May 17, 4:31 PM CDTSevere Thunderstorm WarningAMATexas44 min

Nearby

Tornado Warnings in Oklahoma, 1995Every tornado warning in 1995Tornadoes in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.